Montana, 2017Flood in Montana, March 14, 2017
March 14, 2017 · NWS TFX · 1 event in 1 county or zone
Unseasonably warm temperatures led to rapid snowmelt across parts of Southwest Montana, which in turn led to flooding in a few areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably warm temperatures led to rapid snowmelt across parts of Southwest Montana, which in turn led to flooding in a few areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 14, 1:41 PM MST, 2 hours 37 minutes earlier.
Area forecast discussion, Mar 14, 1:41 PM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
241 PM MDT Tue Mar 14 2017
.DISCUSSION...
Tonight through Thursday...light rain showers will continue to push
northeastward as a warm front lifts across the remainder of North
Central Montana this evening. Southwest to westerly flow aloft will
also keep the chance for rain and/or snow showers across the
Continental Divide. Increasing flow aloft and a sharpening lee side
surface trough will result in windy downsloping conditions along the
Northern and Southern Rocky Mountain Front through late this
evening. Some gusts of 50 to 60 knots will be possible in wind prone
areas, however, widespread high wind criteria is not anticipated. On
Wednesday, southwest to westerly flow will continue with weak height
falls as the next upper level disturbance moves into the Pacific
Northwest. Light rain and/or snow showers will continue along the
Continental Divide due to upslope flow, with possibly even some
light rain showers moving onto the North Central Plains as a weak
disturbance rounds the top of the eastward progressing ridge. Highs
will be well above normal on Wednesday, with most locations reaching
the 50s to low 60s. A weak disturbance will then push across the
Southern Canadian Provinces of Albert and Saskatchewan late
Wednesday night and Thursday, and drag a Pacific cold front across
the region. Cooler (but still above normal) temperatures and the
chance for more widespread light showers will accompany this
disturbance and cold front. In addition, wind will be on the
increase Wednesday night and into the day on Thursday. This time
frame will need to be closely monitored, especially along the Rocky
Mountain Front for the potential for high winds. - Moldan
Thursday Night through Tuesday...Medium range models remain in good
agreement for much of the period showing a progressive pattern
aloft. Shortwave energy over the region Thursday evening moves
rapidly eastward overnight allowing upper level ridging to develop
for Friday and Saturday. This will bring mostly dry conditions and
warm temperatures to the state with high temperatures on Saturday
possibly climbing to near record high territory. Another shortwave
trough approaches the region Saturday night allowing an Alberta
Clipper system to sweep eastward across southern Alberta-
Saskatchewan on Sunday. This will bring windy conditions to much of
central and north central Montana with a surface cold front sweeping
east of the Rockies and bringing somewhat cooler temperatures for
Sunday through Tuesday. For much of the medium range period, the
combination of westerly flow aloft and breezy to windy downslope
winds over the plains will keep lower elevations generally dry while
mountains near the Continental Divide continue to see periods of
rain and snow. Only exception to this pattern will be the
introduction of slight chance to chance PoPs for the plains and
valleys as the Alberta Clipper sweeps by on Sunday/Monday. mpj
&&
.AVIATION...
UPDATED 1730Z.
VFR conditions prevail overall, with temporary MVFR this afternoon
in rain showers. A band of rain showers extends from near KCTB to
KGTF to KLWT this afternoon. This will gradually shift east and
weaken. Mid-level ceilings persist tonight over N-central MT, with
partial clearing over SW MT. Winds increase this afternoon across N-
central Montana as the rain band moves further east. PN
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 44 61 42 54 / 10 10 20 20
CTB 37 52 35 48 / 10 10 20 10
HLN 38 59 38 52 / 10 10 30 30
BZN 37 61 40 56 / 10 10 30 60
WEY 29 46 36 43 / 10 20 50 60
DLN 37 64 40 55 / 10 10 30 40
HVR 35 55 37 52 / 40 20 30 20
LWT 38 59 37 51 / 30 10 20 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
weather.gov/greatfalls
In the hours before
Special weather statement, Mar 14, 11:29 AM MST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1229 PM MDT TUE MAR 14 2017
MTZ011-047-142015-
Hill-Blaine-
1229 PM MDT TUE MAR 14 2017
A brief period of light freezing rain may be possible early this
afternoon, generally along and north of a Havre to Harlem line.
Furthermore, given the recent cold temperatures, road surfaces may
remain below freezing long enough for some isolated slick spots to
develop.
LAT...LON 4900 10823 4891 10824 4891 10826 4875 10826
4874 10832 4844 10835 4844 10842 4838 10841
4843 10991 4900 10989
TIME...MOT...LOC 1816Z 246DEG 21KT 4852 11010
MoldanFlood, Madison
- When
- March 14, 4:18 PM MST
- Where
- Madison County, 0.93 mi N of Virginia City to 1.18 mi NNE of Virginia City
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 45.293, -111.950
Madison County DES reports water flowing over several roadways in Virginia City, including over Highway 287, due to rapid snowmelt.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in Massachusetts, March 14, 2017$214,000 · 69 kt wind · 35 events
- Blizzard and Winter Storm in Vermont, March 14 to 16, 2017$330,000 · 16 events
- Blizzard and Winter Storm in New York, March 14 to 15, 2017$180,000 · 9 events
- High Wind in New York, March 14, 2017$200,000 · 59 kt wind · 3 events
- Flood in Idaho, March 14 to 19, 2017$200,000 · 1 event
- Debris Flow in Washington, March 14 to 31, 2017$80,000 · 1 event
- Flood in Washington, March 14 to 19, 2017$70,000 · 1 event
- Heavy Snow and High Wind in Rhode Island, March 14, 2017$50,000 · 55 kt wind · 7 events
- High Wind in Connecticut, March 14, 2017$50,000 · 51 kt wind · 1 event
- Strong Wind in New York, March 14, 2017$50,000 · 1 event
- Blizzard and Heavy Snow in Maine, March 14 to 15, 201728 events
- Blizzard and Winter Storm in New York, March 14 to 16, 201727 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683309.